Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 503, NWS Jackson, MS

June 15, 2003Covington County, Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 15, 2003, 4:12 PM CDT for Covington County, Simpson County, Smith County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 4:12 PM CDT (21:12 UTC)
Expired
Jun 15, 2003, 4:55 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Simpson County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS54 KJAN 152112
SVRJAN
MSC031-127-129-152155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 455 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF MOUNT OLIVE TO   
  TO 10 MILES SOUTHWEST OF COLLINS...MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR MAGEE...WILLIAMSBURG AT 420 PM CDT
  BE NEAR MOUNT OLIVE AT 430 PM CDT
  BE NEAR MIZE...RALEIGH AT 455 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3180 8975 3153 8960 3192 8945 3216 8963
          3199 8978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:45 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 15, 3:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT SUN JUN 15 2003

ANOTHER BUSY AFTERNOON AS SHOWERS AND THUNDERSTORMS WITH COPIOUS
RAINFALL RATES MOVE IN FROM THE SOUTHWEST. ISSUED A FLASH FLOOD
WATCH THROUGH TONIGHT ACROSS CENTRAL AND SOUTHERN ZONES. THE GROUNDS
ARE FAIRLY SATURATED ACROSS MUCH OF THE CWA WITH FFG VALUES BELOW AN
INCH PER HOUR. MOST OF THE ACTIVITY SHOULD DIMINSH BY MIDNIGHT BUT
THE AIRMASS WILL REMAIN QUITE MOIST THROUGH WEDNESDAY. THE STALLED
FRONTAL BOUNDARY STRETCHING TO THE SW FROM NE ARKANSAS TO NE TEXAS
WL DRIFT A LITTLE CLOSER TO THE DELTA REGION THROUGH WEDNESDAY WHILE
THE UPPER LEVEL TROUGH OVER REMAINS OVER THE ARKLATEX REGION. WL GO
LIKELY POPS DURING THE AFTN AS SHOWERS AND THUNDERSTORMS WILL
REDEVELOP IN THE DAYTIME HEATING.

EXTENDED: THURSDAY A WEAK SFC LOW IS EXPECTED TO FORM OVER THE
WESTERN GULF AND MOVE NORTHEAST INTO THE FLORIDA PANHANDLE.
CIRCULATION AROUND THIS LOW WILL DRAW IN DRIER AIR OVER OUR REGION
MOVING THE REMNANTS OF THE STALLED BOUNDARY SOUTH OF THE CWA. WL
TREND DRIER BUT KEEP SLIGHT CHANCE POPS IN THROUGH SATURDAY AS THE
SUBTROPICAL JET WILL REMAIN OVER CENTRAL TEXAS EXTENDING INTO THE
NORTHERN GULF. SATURDAY AFTERNOON CONVECTION MAY BE ENHANCED DUE TO
THE EXIT REGION OF A JET STREAK MOVING ACROSS CENTRAL LOUISIANA AND
SOUTHERN MISSISSIPPI. DEEPER MOISTURE AND A LITTLE MORE INSTABILITY
WILL WARRANT CHANCE POPS SUNDAY.

PRELIM NUMBERS:
JAN TT 070/086 069/087 069 22775
    BBBBB 089/068 090/070 091/070 092/070 090 53332121223
MEI TT 069/087 068/087 069 22765
    BBBBB 089/069 090/070 091/070 092/070 090 53332121223

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Jun 15, 3:40 PM CDT, 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF MISSISSIPPI THROUGH THIS EVENING. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
NORTHWEST MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA THROUGH THIS EVENING.

SIMILAR TO THE PAST SEVERAL DAYS...DISTURBANCES MOVING THROUGH
THE UPPER ATMOSPHERE WILL CONTINUE COMBINING WITH NUMEROUS
OUTFLOW BOUNDARIES AND A MOIST UNSTABLE AIRMASS...TO ALLOW
THUNDERSTORMS TO DEVELOP OVER THE REGION. THE HIGHEST INSTABILITY
WILL EXIST...GENERALLY EAST OF I-55...AND RESULT IN THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN CONCERN WITH THESE STORMS WILL BE WIND GUSTS
BETWEEN 60 AND 70 MPH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
BE POSSIBLE MONDAY AFTERNOON ACROSS THE REGION. AT THIS
TIME...THE AMOUNT OF INSTABILITY LOOKS TO BE INSUFFICIENT TO
PRODUCE SEVERE THUNDERSTORMS. HOWEVER...NEW DATA MONDAY MORNING
WILL GIVE BETTER CLUES ON THE SEVERE POTENTIAL FOR MONDAY
AFTERNOON. STAY INFORMED TO UPDATED FORECASTS.

...FLOODING...
BECAUSE OF THE VERY MOIST AIRMASS OVER THE REGION...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME.  RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES WILL BE POSSIBLE IN A SHORT PERIOD
OF TIME. LOCALLY HIGHER AMOUNTS...GREATER THAN 2 INCHES...WILL
ALSO BE POSSIBLE WITH SOME STORMS. THE HIGHEST POTENTIAL FOR
FLOODING RAINS WILL OCCUR SOUTH OF A LINE FROM BASTROP LOUISIANA
TO CANTON TO DEKALB MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUIRED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 15, 2:33 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT SUN JUN 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    4 S PORT GIBSON           MS   WIND DAMAGE
06/15/03   CLAIBORNE                      LARGE LIMBS DOWN. PUBLIC
                                          REPORT
Local storm report, Jun 15, 2:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT SUN JUN 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BROOKHAVEN                MS   FLOODING
06/15/03   LINCOLN                        HOMES/BUSINESSES FLOODED.
                                          STREET FLOODING.
                                          REPORTED
                                          BY LINCOLN COUNTY EMA.
Local storm report, Jun 15, 3:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SUN JUN 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    BROOKHAVEN                MS   FLOODING
06/15/03   LINCOLN                        10 HOMES FLOODED.
                                          REPORTED BY LINCOLN
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:33 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln47 min
Jun 15, 2:12 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson43 min
Jun 15, 2:35 PM CDTFlash Flood WarningJANLincoln2 hr
Jun 15, 2:40 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Jun 15, 2:48 PM CDTSevere Thunderstorm WarningJANLawrence52 min
Jun 15, 3:56 PM CDTSevere Thunderstorm WarningJANMadison49 min
Jun 15, 4:02 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Jun 15, 4:52 PM CDTSevere Thunderstorm WarningJANSmith38 min
Jun 15, 5:11 PM CDTFlash Flood WarningJANScott119 min
Jun 15, 5:28 PM CDTSevere Thunderstorm WarningJANNewton, Scott57 min
Jun 15, 6:38 PM CDTFlash Flood WarningJANLauderdale112 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.